Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 27, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 20, 2022, 6:39 PM CDT for Jones County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 20, 2022, 7:04 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Jones County, SD
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:07 PM CDT | HAIL 0.5 | 2 Nnw Murdo, SD | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WFUS53 KABR 202339
TORABR
SDC075-210015-
/O.NEW.KABR.TO.W.0027.220620T2339Z-220621T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
639 PM CDT Mon Jun 20 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Jones County in central South Dakota...
* Until 715 PM CDT.
* At 639 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Okaton, or 14 miles west of Murdo, moving east at
35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Okaton around 650 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Murdo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4379 10087 4380 10087 4379 10090 4381 10090
4383 10093 4381 10095 4382 10097 4383 10096
4383 10098 4385 10099 4384 10103 4386 10103
4385 10106 4395 10107 4404 10072 4381 10063
4378 10085
TIME...MOT...LOC 2339Z 259DEG 31KT 4385 10099
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Connelly1 follow-up statement
344
WWUS53 KABR 210004
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
704 PM CDT Mon Jun 20 2022
SDC075-210014-
/O.CAN.KABR.TO.W.0027.000000T0000Z-220621T0015Z/
Jones SD-
704 PM CDT Mon Jun 20 2022
...THE TORNADO WARNING FOR SOUTHWESTERN JONES COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central South Dakota.
LAT...LON 4379 10087 4380 10087 4379 10090 4381 10090
4383 10093 4381 10095 4382 10097 4383 10096
4383 10098 4385 10099 4384 10103 4386 10103
4385 10106 4395 10107 4404 10072 4381 10063
4378 10085
TIME...MOT...LOC 0003Z 259DEG 31KT 4389 10069
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 6:33 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 20, 6:33 PM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Mon Jun 20 2022
.UPDATE...
Issued at 625 PM CDT Mon Jun 20 2022
Made some minor adjustments to hourly pops this evening.
Otherwise, the forecast remains on track with thunderstorms either
developing or moving into much of the region.
&&
.DISCUSSION...
Issued at 215 PM CDT Mon Jun 20 2022
Forecast challenges revolve around severe convective chances this
afternoon through late this evening.
At 2 PM CDT, skies are partly to mostly sunny and temperatures are
warming into the 90s east of the nearly stalled out cold frontal
boundary on stiff south-southwest breezes. West of the front,
winds are out of the northwest and temperatures range from the
low 70s to the upper 80s. The front is positioned currently from
near Fargo North Dakota down to near Ipswich down to near
Chamberlain and on down to around Alliance Nebraska. A periodically
severe storm has been moving north-northeast through Dewey and
Corson counties over the past couple of hours.
The atmosphere is primed for some strong/organized convection.
More than adequate instability and increasingly favorable shear
will support severe thunderstorms by late this afternoon into this
evening. All weather hazard types are possible, although large
hail and damaging winds remain the greatest threats. There have
been more clouds around today than Saturday or Sunday, and this is
likely hampering the warm up today east of the frontal boundary.
That said temperatures across portions of northeast South Dakota
into western Minnesota have still been able to heat up into the
mid to upper 90s, with heat indices beginning to nose up to just
over the century mark. Current heat-related headlines continue,
unchanged into this evening.
Once this front begins to move east tonight, the cooler/drier air
already moving into the western forecast zones will make its way
over into the rest of the CWA, leaving Tuesday through Wednesday
dry days in the forecast, with cooler temperatures closer to
normal expected. The flow pattern aloft is still set to go semi-
zonal through Wednesday night. Then, when the mid-level dirty
ridge starts to build in on Thursday (mid-level WAA), there could
be some elevated convection around heading into Thursday
evening/night. The next cold front that moves through the region
behind this short-lived upper ridging is supposed to come through
sometime between Friday afternoon and Saturday morning. And there
could be some convection accompanying that frontal passage. Warmer
temperatures set up on Thursday into Friday prior to the frontal
passage. Then, temperatures cool back down some for the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT Mon Jun 20 2022
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are expected except in stronger thunderstorms this
evening. Winds will shift to the northwest behind the front and
then become breezy out of the west on Tuesday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 11 PM CDT this evening for
SDZ006>008-018-021.
Heat Advisory until 11 PM CDT this evening for SDZ011-019-020-
022-023-037-051.
MN...Excessive Heat Warning until 11 PM CDT this evening for MNZ039-
046.
&&
UPDATE...Wise
DISCUSSION...Dorn
AVIATION...WiseHazardous weather outlook, Jun 20, 4:13 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 413 AM CDT Mon Jun 20 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Excessive Heat Warnings and Heat Advisories are in effect today and this evening for areas along and east of the James River Valley, where heat indices will exceed 100 to 105 degrees. Thunderstorms will develop across central South Dakota late this afternoon, then will track eastward during the evening hours. Strong to severe storms are possible, with large hail and strong wind gusts being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Parkin
In the hours before
Local storm report, Jun 20, 12:46 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1246 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 2 NE LANTRY 45.04N 101.39W
06/20/2022 E60 MPH DEWEY SD TRAINED SPOTTER
IN ADDITION TO NICKLE HAIL.
&&
MCLocal storm report, Jun 20, 12:48 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG 2 ENE LANTRY 45.02N 101.38W
06/20/2022 DEWEY SD PUBLIC
MPING REPORT OF 1-INCH TREE LIMBS BROKEN
WITH SHINGLES BLOWN OFF.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:02 PM CDT | Special Weather Statement | ABR | Dewey | 28 min |
| Jun 19, 7:29 PM CDT | Special Weather Statement | ABR | Dewey | 31 min |
| Jun 19, 8:03 PM CDT | Special Weather Statement | ABR | Walworth | 42 min |
| Jun 19, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 48 min |
| Jun 19, 9:45 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 45 min |
| Jun 19, 10:15 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 45 min |
| Jun 20, 12:19 PM CDT | Special Weather Statement | ABR | Dewey | 26 min |
| Jun 20, 12:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 34 min |
| Jun 20, 12:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 38 min |
| Jun 20, 2:07 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 38 min |
| Jun 20, 4:26 PM CDT | Tornado Warning | ABR | McPherson | 23 min |
| Jun 20, 6:31 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 44 min |
| Jun 20, 6:50 PM CDT | Tornado Warning | ABR | Jones, Stanley | 25 min |
| Jun 20, 6:57 PM CDT | Tornado Warning | ABR | Jones, Lyman | 33 min |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.